Michigan, 2008

Winter Storm in Michigan, December 19, 2008

December 19, 2008 · NWS IWX · 5 events in 5 counties and zones

A quick moving low pressure system tracked eastward through the northern Ohio Valley early December 19th. Precipitation broke out to the north of this system, with snow mixing with freezing rain and sleet across much of southwestern Lower Michigan.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A quick moving low pressure system tracked eastward through the northern Ohio Valley early December 19th. Precipitation broke out to the north of this system, with snow mixing with freezing rain and sleet across much of southwestern Lower Michigan. Most locations received between 2 and 6 inches of snow, with up to a quarter inch of ice accumulation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Dec 19, 12:32 AM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Dec 19, 12:32 AM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1232 AM EST FRI DEC 19 2008

.UPDATE...
EVENT UNFOLDING AS EXPECTED. SOME LIGHT PRECIP HAS STARTED ALONG
US 30 OVER THE PAST HOUR AS LIFT CONTINUES TO RAPIDLY INCREASE.
WIDESPREAD FREEZING RAIN BACK TO THE SOUTHWEST SHOULD OVERSPREAD
THE AREA INTO THE OVERNIGHT HOURS. RAINFALL RATES AS HIGH AS 2
TENTHS AN HOUR HAVE BEEN OBSERVED UPSTREAM AND THIS WILL CONTINUE
TO MOVE IN OVERNIGHT CREATING DANGEROUS CONDITIONS. MAX ICE
ACCUMULATIONS OF ONE HALF TO LOCALLY ONE INCH STILL POSSIBLE IN
THE ICE STORM WARNING AREA WHICH WILL CAUSE A LOT OF PROBLEMS.

WILL AMEND AS NEEDED BUT FOR NOW OVERALL THINGS ON TRACK.

&&

.AVIATION...
06Z TAFS

ONLY CHANGES AT THIS POINT IS TO MOVE UP TIMING SOMEWHAT OF PRECIP
AT BOTH SITES. FZRA...PL AND SN HAS BEEN REPORTED AT KFWA AND
SN/PL AT SBN. THESE SHOULD CONTINUE TO EXPAND WITH KFWA SEEING ALL
FZRA IN THE NEXT COUPLE OF HOURS. KSBN LOOKS TO STAY MAINLY SNOW
OR SLEET BUT WILL HAVE TO MONITOR. NO CHANGES BEYOND THAT AT THIS POINT.

&&

.PREV DISCUSSION... /ISSUED 426 PM EST THU DEC 18 2008/

SHORT TERM...

TONIGHT AND FRIDAY...

SIGNIFICANT ICE AND SNOW ACCUMULATIONS STILL EXPECTED...

LATEST MODEL TRENDS HAVE NOT CHANGED MUCH FROM PREVIOUS RUNS BUT
STRENGTH OF FORCING AND RESULTANT QPF VALUES HAVE COME DOWN A LITTLE
MORE...WHICH WE EXPECTED. STRENGTH OF THIS SYSTEM LOOKS TO BE
IMPRESSIVE BUT SPEED AND LATER ARRIVAL TIME POSES SOME CONCERN FOR
TOTAL AMOUNTS. GENERALLY RELYING ON BLEND OF NAM12...SREF...AND SPC
4KM WRF-NMM. GFS GENERALLY CLOSE TO NAM12 AND ALSO USED FOR
CONFIDENCE FACTOR WITH THE HIGHER RESOLUTION MODELS.

UPPER LOW OVER SOUTHWEST CONUS THIS AFTERNOON WILL LIFT QUICKLY OUT
OF FOUR CORNERS REGION AND TOWARD THE OHIO VALLEY AND GREAT LAKES
TONIGHT. WATER VAPOR SHOWING THIS FEATURE WELL WITH PACIFIC TROPICAL
MOISTURE PLUME ORIGINATING FROM NEAR 10N AND 120W STREAMING AHEAD OF
THIS WAVE INTO GREAT LAKES ALREADY. IMPRESSIVE PRECIPITABLE WATER
VALUES FOR MID DECEMBER BETWEEN THREE QUARTERS AND ONE INCH EXPECTED
TO ADVECT INTO OUR AREA BY 12Z FRIDAY. STRONG LOW LEVEL JET OF 50 TO
70 KNOTS PROGGED INTO THE REGION AFTER 06Z WITH MASS MOISTURE
CONVERGENCE INTO FORECAST AREA ON NOSE OF THIS JET. THESE FACTORS
WILL COME TOGETHER AND ALLOW RAPID DEVELOPMENT OF PRECIPITATION
THROUGH THE EVENING...SPREADING ACROSS AREA BY LATE EVENING AND
BECOMING HEAVY AFTER MIDNIGHT. MODELS HAVE SLOWED ARRIVAL OF PCPN BY
A FEW HOURS FROM PREVIOUS RUNS BUT STILL INDICATING A RAPIDLY
DEVELOPING HEAVY PRECIPITATION EVENT IN A SHORT DURATION.

SURFACE LOW WILL PASS BY JUST TO OUR SOUTH ACROSS CENTRAL TO NORTH
CENTRAL INDIANA. WARM NOSE ALOFT TO SPREAD NORTH WHILE SURFACE
TEMPERATURES OVER SNOWPACK REMAIN IN MID TO UPPER 20S. CLOSER TO LOW
TRACK ACROSS OUR SOUTHERN TIER OF COUNTIES...LENGTH AND AMOUNT OF
ICING ARE A CONCERN AND MARGINAL FOR WARNING DEPENDING ON HOW LONG
IT TAKES SURFACE TEMPERATURES TO RISE ABOVE FREEZING. AFTER
COLLABORATION AND LONG DISCUSSIONS HAVE DECIDED TO INCLUDE FAR
SOUTHWEST AREA INTO ICE STORM WARNING WHERE PCPN ONSET WILL BEGIN.
WENT WITH A WINTER WEATHER ADVISORY SOUTHEAST...IN LINE WITH CLE AND
ILN...WHERE PCPN WILL COME IN LATER AND TEMPERATURES MAY CLIMB ABOVE
FREEZING QUICK ENOUGH TO ALLOW LESS ICE ACCUMULATION. WILL BE CLOSE
AND THIS AREA MAY NEED AN UPGRADE DEPENDING ON HOW THESE FACTORS
PLAY OUT.

FURTHER NORTH ICE STORM WARNING CONTINUES IN CENTRAL AREAS BUT
CONCERNED THERE COULD BE SLEET MIX IN AS WELL. THIS REALLY IS ONLY A
CONCERN FOR HEADLINE TYPE BUT RATHER THAN ADD CONFUSION AND CHANGE
TO WINTER STORM WARNING...WILL CONTINUE THE ICE STORM WARNING. ONE
QUARTER TO ONE HALF INCH ICE ACCUMULATION VERY POSSIBLE WITH
TEMPERATURES HOVERING IN UPPER 20S TO AROUND 30 THROUGH MUCH OF THE
NIGHT. WARM TONGUE RISES TO NEAR 2C BUT BUFKIT SHOWING NEAR SURFACE
COLD WEDGE REMAINING BETWEEN 2KFT AND 3KFT WHICH WOULD BE SUFFICIENT
FOR REFREEZING MELTED DROPS TO SLEET. TRANSITION TO SLEET THEN SNOW
FURTHER NORTH WITH MAINLY SNOW AND SOME SLEET IN EXTREME NORTHERN
AREAS OF OUR MICHIGAN COUNTIES. ACCUMULATIONS WILL HAVE A STRONG
GRADIENT WITH 6 TO 8 INCHES FROM NEAR THE INDIANA TOLL ROAD NORTH
AND LESSER SNOW ACCUMS AND MORE SLEET AND ICE SOUTH. STILL THINK
BEST LINE FOR HEAVY ICING WILL BE IN VICINITY OF HIGHWAY 30
CORRIDOR.

LONG TERM...SATURDAY THROUGH THURSDAY...

CONTINUED ACTIVE WEATHER PATTER THROUGH THE EXTENDED WITH WEAK
SYSTEM IMPACTING REGION SAT NIGHT SUN FOLLOWED BY AN INTRUSION OF
COLD AIR AND YET ANOTHER WAVE PRESENTLY TIMED FOR CHRISTMAS EVE.

THURSDAY NIGHT/FRI STORM LEAVES THE VICINITY WITHOUT PULLING IN
SIGNIFICANT AMOUNT OF COLD AIR POTENTIALLY SETTING THE STAGE FOR
PTYPE ISSUES ONCE MORE OVER THE WEEKEND AS LOW/INVERTED TROF OVER
NORTHERN PLAINS DROPS SE AND PHASES WITH SFC LOW EJECTING NE THROUGH
OHIO VALLEY.  COMPROMISED BETWEEN OP MODELS AS ECMWF ADVERTISES
DELAYED PHASING MUCH CLOSER TO NE COAST OF CONUS VS GFS/NAM
SOLNS...WHILE SIMILARLY TIMED NAM/GFS DISPLAY MICH DIFFERENT THERMAL
PROFILES AT ONSET OF PRECIP WITH 12Z GFS MUCH COLDER AND IMPLYING
ALL SNOW.  KEPT MIXED PRECIP TYPE ACROSS SOUTHERN THIRD OF CWA
STRETCHED FURTHER NORTH BASED OFF NAM/ECMWF TEMPS.  THIS SYSTEM
DROPPING MUCH LESS QPF VS PREVIOUS SYSTEM BUT DRAGGING IN MUCH
COLDER AIR BEHIND. H85 TEMPS PLUNGE TO -17C WITH GUIDANCE SHOWING HIGH
TEMPS STRUGGLING TO REACH 20 BY MONDAY AFTERNOON. LAKE EFFECT LOOKS
IMMINENT SUNDAY NIGHT/MONDAY WITH COLD LL FLOW OUT OF NW ACROSS LAKE
MICH AND HAVE KEPT GOING POPS.

LAST SYSTEM OF INTEREST IN THE EXTENDED ARRIVES AROUND TUESDAY TIME
FRAME WITH SIGNIFICANT TIMING DIFFERENCES BETWEEN SLOWER GFS AND
FASTER ECMWF.  SOMEWHAT COLDER AIR IN PLACE AS THIS SYSTEM ARRIVES
WOULD PRESENT A CHANCE FOR A LIGHT SNOW ACROSS THE CWA.  WHILE VERY
UNCERTAIN THIS FAR OUT THE DUAL CHANCES FOR SNOWFALL ALONG WITH
COLDER AIR THROUGH THE PD DEFINITELY HELP IMPROVE THE ODDS FOR A
WHITE CHRISTMAS.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...ICE STORM WARNING UNTIL 10 AM EST THIS MORNING FOR INZ013-015-
     020-022>027-032>034.

     ICE STORM WARNING UNTIL NOON EST /11 AM CST/ TODAY FOR INZ008-
     009-012-014-016>018.

     WINTER STORM WARNING UNTIL NOON EST /11 AM CST/ TODAY FOR
     INZ003>007.

MI...WINTER STORM WARNING UNTIL NOON EST TODAY FOR MIZ077>081.

OH...ICE STORM WARNING UNTIL 10 AM EST THIS MORNING FOR OHZ016-024-
     025.

     ICE STORM WARNING UNTIL NOON EST TODAY FOR OHZ001-002-004-005-
     015.

LM...SMALL CRAFT ADVISORY UNTIL 7 PM EST THIS EVENING FOR LMZ043-046.

&&

SHORT TERM...LASHLEY
LONG TERM...LUDINGTON
AVIATION...FISHER
UPDATE...FISHER
Hazardous weather outlook, Dec 18, 5:54 AM EST, 20 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
554 AM EST THU DEC 18 2008

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-191100-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
554 AM EST THU DEC 18 2008 /454 AM CST THU DEC 18 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

...MAJOR WINTER STORM WITH HEAVY SNOW AND SIGNIFICANT ICING
EXPECTED TONIGHT AND EARLY FRIDAY...

.DAY ONE...TODAY AND TONIGHT

AN INTENSE WINTER STORM WILL RACE NORTHEAST TODAY AND REACH THE
OHIO VALLEY REGION EARLY TONIGHT. TO THE NORTH OF THIS SYSTEM...
THERE IS A POTENTIAL FOR SIGNIFICANT ICE AND SNOW ACCUMULATIONS.

PRECIPITATION IS EXPECTED TO DEVELOP THIS EVENING AS A MIX OF
SNOW AND SLEET NORTH OF THE US 30 CORRIDOR...WITH SLEET AND
FREEZING RAIN SOUTH. HEAVY SNOW IS LIKELY LATE TONIGHT OVER FAR
SOUTHERN LOWER MICHIGAN WHERE 4 TO 7 INCHES ARE EXPECTED BY LATE
TONIGHT. HEAVY ICING IS LIKELY FROM THE INDIANA AND MICHIGAN STATE
LINE SOUTH...INCLUDING NORTHWEST OHIO.

UNCERTAINTY REMAINS TO THE EXTENT THAT SURFACE TEMPERATURES WILL
WARM TONIGHT AND FOR THAT REASON...THE WINTER STORM WATCH WILL
CONTINUE ALONG AND SOUTH OF A WINIMAC TO OTTAWA LINE. A 2 OR 3
DEGREE DIFFERENCE AT THE SURFACE WILL DICTATE WHETHER ICE OR RAIN
DEVELOPS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SIGNIFICANT WINTER STORM WILL BE ONGOING EARLY FRIDAY. THIS
SYSTEM WILL MOVE EAST RAPIDLY...WITH PRECIPITATION DIMINISHING BY
EARLY AFTERNOON. THE HEAVIEST SNOWFALL WILL BE OVER NORTHERN AREAS
INCLUDING LOWER MICHIGAN WHERE 6 TO 10 INCHES WITH LOCALLY 11
INCHES OF SNOW IS EXPECTED. SOME ADDITIONAL ICE ACCUMULATION IS
LIKELY EARLY FRIDAY...ESPECIALLY OVER FAR NORTHERN INDIANA AND
EXTREME NORTHWEST OHIO. TOTAL ICE ACCUMULATION IS EXPECTED TO BE
BETWEEN ONE QUARTER AND A HALF OF AN INCH.

ANOTHER POTENTIALLY SIGNIFICANT SYSTEM IS FORECAST TO MOVE
THROUGH THE REGION SATURDAY NIGHT INTO SUNDAY WITH FREEZING
RAIN...SLEET OR SNOW ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SNOW...SLEET AND ICE REPORTS ARE APPRECIATED THROUGH FRIDAY MORNING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-191100-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
554 AM EST THU DEC 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS ARE POSSIBLE TODAY AND TONIGHT AS LOW PRESSURE MOVES
ACROSS THE GREAT LAKES...ACCOMPANIED BY WINDS AND WAVES HAZARDOUS
TO SMALL CRAFTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER PERIOD OF SIGNIFICANT WINDS AND WAVE HEIGHTS IS EXPECTED
EARLY NEXT WEEK.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

In the hours before

Local storm report, Dec 18, 11:54 PM EST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1154 PM EST THU DEC 18 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1147 PM     SLEET            PERU                    40.75N  86.07W
12/18/2008  E0.00 INCH       MIAMI              IN   COUNTY OFFICIAL

            PERU POST DISPATCHER REPORTS SLEET IN PERU

&&

EVENT NUMBER IWX0802039

LWF
Local storm report, Dec 19, 1:44 AM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
144 AM EST FRI DEC 19 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0143 AM     FREEZING RAIN    MONTICELLO              40.75N  86.76W
12/19/2008  E0.00 INCH       WHITE              IN   COUNTY OFFICIAL

            NUMEROUS REPORTS OF ACCIDENTS AND SLIDE OFFS ACROSS THE
            COUNTY. UNABLE TO ESTIMATE AMOUNT OF ICE SO FAR.

&&

EVENT NUMBER IWX0802040

LWF
Local storm report, Dec 19, 1:46 AM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
146 AM EST FRI DEC 19 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0144 AM     FREEZING RAIN    OTTAWA                  41.02N  84.04W
12/19/2008  E0.00 INCH       PUTNAM             OH   TRAINED SPOTTER

            FREEZING RAIN AND SLEET OVER THE PAST HOUR. TRACE
            AMOUNTS.

&&

EVENT NUMBER IWX0802041

LWF
Special weather statement, Dec 19, 1:47 AM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
147 AM EST FRI DEC 19 2008

INZ003-012>017-020-022>025-032-190900-
LA PORTE-STARKE-PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-
WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-GRANT-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...KNOX...
NORTH JUDSON...WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...
ROCHESTER...WARSAW...WINONA LAKE...COLUMBIA CITY...
SOUTH WHITLEY...MONTICELLO...BROOKSTON...LOGANSPORT...PERU...
WABASH...NORTH MANCHESTER...HUNTINGTON...MARION
147 AM EST FRI DEC 19 2008 /1247 AM CST FRI DEC 19 2008/

...ICING TO INCREASE SOUTH OF ROUTE 6...

AN EXPANDING AREA OF FREEZING RAIN WILL CONTINUE TO MOVE NORTHEAST
ACROSS MUCH OF NORTHERN INDIANA. A COMBINATION OF SLEET...FREEZING
RAIN AND SNOW WAS BEING OBSERVED ON THE LEADING EDGE OF THE
AREA...BUT MOST LOCATIONS SOUTH OF ROUTE 6 WILL SEE MAINLY
FREEZING RAIN BY 3 AM EST. ICE ACCUMULATION RATES OF UP TO 2
TENTHS OF AN INCH PER HOUR ARE POSSIBLE. THIS WILL QUICKLY MAKE
ROADS EXTREMELY DANGEROUS TO TRAVEL ON AND TREES AND POWER LINES
TO BEGIN TO ICE UP. TRAVEL IS STRONGLY DISCOURAGED ACROSS THE AREA
THE REMAINDER OF THE NIGHT.

INZ018-026-027-033-034-OHZ015-016-024-025-190900-
ALLEN IN-WELLS-ADAMS-BLACKFORD-JAY-PAULDING-PUTNAM-VAN WERT-
ALLEN OH-
INCLUDING THE CITIES OF...FORT WAYNE...BLUFFTON...OSSIAN...
DECATUR...BERNE...HARTFORD CITY...MONTPELIER...PORTLAND...
PAULDING...ANTWERP...OTTAWA...PANDORA...VAN WERT...DELPHOS...LIMA
147 AM EST FRI DEC 19 2008

A COMBINATION OF SNOW...SLEET AND FREEZING RAIN WILL EVENTUALLY
CHANGE TO ALL FREEZING RAIN BY 3 AM EST. ICING AMOUNTS OF UP TO A
TENTH OF AN INCH PER HOUR WILL BE POSSIBLE CAUSING SLIPPERY
DRIVING CONDITIONS AND ICE ACCUMULATIONS ON COLD SURFACES.
Local storm report, Dec 19, 1:50 AM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
150 AM EST FRI DEC 19 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0147 AM     FREEZING RAIN    WINAMAC                 41.05N  86.60W
12/19/2008  E0.10 INCH       PULASKI            IN   COUNTY OFFICIAL

            FREEZING RAIN AND SLEET PAST COUPLE OF HOURS. ICE
            ACCUMULATIONS ON VEHICLES SO FAR WITH SLIPPERY ROADS.

&&

EVENT NUMBER IWX0802042

LWF
Local storm report, Dec 19, 1:55 AM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
155 AM EST FRI DEC 19 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0136 AM     FREEZING RAIN    WARSAW                  41.24N  85.85W
12/19/2008  E0.00 INCH       KOSCIUSKO          IN   TRAINED SPOTTER

            FREEZING RAIN AND SLEET REPORTED IN WARSAW.

&&

EVENT NUMBER IWX0802043

LWF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Hillsdale

When
December 19, 2:00 AM EST to 12:00 PM EST
Where
Hillsdale forecast zone
Reported by
Trained Spotter
Coordinates
41.888, -84.593 (the zone’s center; the record gives no point)

Heavy snow developed early December 19th and continued through the bulk of the morning hours. The snow mixed with freezing rain and sleet at times, with trace ice amounts reported. A trained spotter just east of Jonesville reported 6 inches of snow accumulation.

Winter Storm, Berrien

When
December 19, 2:00 AM EST to 12:00 PM EST
Where
Berrien forecast zone
Reported by
Trained Spotter

Snow developed early December 19th and continued through the bulk of the morning hours. The snow mixed with freezing rain and sleet at times, with ice accumulations in excess of a tenth of an inch on trees and power lines. A trained spotter also reported nearly 3 inches of snow and sleet accumulation near Niles. The sleet, snow, and freezing rain led to icy road conditions with reports of slide-offs and accidents around the area.

Winter Storm, St. Joseph

When
December 19, 2:00 AM EST to 12:00 PM EST
Where
St. Joseph forecast zone
Reported by
Trained Spotter
Coordinates
41.914, -85.528 (the zone’s center; the record gives no point)

Snow developed early December 19th and continued through the bulk of the morning hours. The snow mixed with freezing rain and sleet at times, with ice accumulations in excess of a tenth of an inch on trees and power lines. A trained spotter also reported nearly 2 inches of snow and sleet in White Pigeon. The sleet, snow, and freezing rain led to icy road conditions with reports of slide-offs and accidents around the area.

Winter Storm, Cass

When
December 19, 2:00 AM EST to 12:00 PM EST
Where
Cass forecast zone
Reported by
CoCoRaHS
Coordinates
41.915, -85.993 (the zone’s center; the record gives no point)

Snow developed early December 19th and continued through the bulk of the morning hours. The snow mixed with freezing rain and sleet at times, with some icing reported on trees and power lines. There were reports of nearly 3 to 4 inches of snow near Dowagiac. The sleet, snow, and freezing rain led to icy road conditions with reports of slide-offs and accidents around the area.

Winter Storm, Branch

When
December 19, 2:00 AM EST to 12:00 PM EST
Where
Branch forecast zone
Reported by
CoCoRaHS
Coordinates
41.916, -85.059 (the zone’s center; the record gives no point)

Snow developed early December 19th and continued through the bulk of the morning hours. The snow mixed with freezing rain and sleet at times, with some icing reported on trees and power lines. There were reports of nearly 2 to 5 inches of snow across the county. The sleet, snow, and freezing rain led to icy road conditions with reports of slide-offs and accidents around the area.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 138397, 138398, 138399, 138401, 138402.